Hail, Carson
- When
- April 6, 6:55 PM CST to 6:56 PM CST
- Where
- Carson County, Panhandle
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.350, -101.380
Severe thunderstorms producing strong thunderstorm wind gusts and large hail developed and moved across the central Texas Panhandle during the early evening hours. No damage and no injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms producing strong thunderstorm wind gusts and large hail developed and moved across the central Texas Panhandle during the early evening hours. No damage and no injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 6, 5:40 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 640 PM CDT FRI APR 6 2012 .AVIATION... 00Z TAFS...AN ENHANCED CU FIELD WAS IN PLACE FROM SOUTHEAST OF KDHT THROUGH KAMA EARLY THIS EVENING...WITH SHOWERS AND THUNDERSTORMS TRYING TO DEVELOP IN THIS ZONE OF ENHANCED LOW-LEVEL CONVERGENCE ALONG AND EAST OF A DIFFUSE DRYLINE. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH AROUND 03Z...BEFORE CHANCES FADE WITH LOSS OF DIURNAL HEATING. WILL CARRY A VCSH REMARK AT KAMA FOR NOW WHERE THE BEST CHANCES OF AN ISOLATED SHOWER OR STORM WILL BE...AND AMEND IF DEVELOPMENT IMPACTING THE TERMINAL BECOMES MORE IMMINENT. WILL KEEP ANY MENTION OUT OF KDHT AND KGUY WHERE CHANCES APPEAR QUITE LOW ATTM. IF STORMS DEVELOP...THEY WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL. FOCUS THEN TURNS TO A COLD FRONT TO PUSH THROUGH THE AREA LATER TONIGHT INTO EARLY SATURDAY MORNING. EXPECT THE FRONT TO PUSH THROUGH KGUY AND KDHT AROUND 09Z AND KAMA 12-13Z. SOUTHEAST WINDS WILL TURN TO THE NORTH/NORTHEAST BEHIND THE FRONT AND BECOME GUSTY. COULD SEE A BRIEF PERIOD OF MVFR CIGS BEHIND THE FRONT MAINLY AT KAMA...WITH LIKELY ONLY SOME SCT LOWER CLOUDS AT KGUY AND POSSIBLY KDHT. SUSTAINED SPEEDS NEAR 25 KTS WITH GUSTS OF 30-35 KTS EXPECTED AT KAMA AND KGUY...WITH STRONGER WINDS OF 25-30 KTS WITH GUSTS OVER 35 KTS AT KDHT. WINDS WILL STEADILY DISSIPATE SATURDAY AFTERNOON AND VEER TO EAST/NORTHEAST BY LATE AFTERNOON. KB && .PREV DISCUSSION... /ISSUED 321 PM CDT FRI APR 6 2012/ DISCUSSION... THERE HAS NOT REALLY BEEN A WELL DEFINED DRYLINE THAT HAS DEVELOPED. THERE IS ONE AREA OF CONFLUENT SURFACE FLOW APPROXIMATELY ALONG A LINE FROM BOYS RANCH TO AMARILLO TO WAYSIDE...BUT DEW POINTS ARE SIMILAR ALONG BOTH SIDES OF THIS AXIS...AND WHAT CLOUD COVER HAS DEVELOPED HAS BEEN MOSTLY CUMULUS WITH LITTLE VERTICAL EXTENT. TONIGHT...KEPT THE SLIGHT CHANCE POPS FOR THIS EVENING...BUT HAVE VERY LOW CONFIDENCE THAT ANYTHING WILL DEVELOP GIVEN THAT THE PERSISTENT LOW CLOUD COVER HAS INHIBITED MAXIMUM DIURNAL HEATING. THE COLD FRONT STILL LOOKS ON TRACK TO ARRIVE GENERALLY BETWEEN 06 AND 12Z FOR MUCH OF THE REGION. SATURDAY NIGHT THROUGH TUESDAY...STILL CONSIDERABLE UNCERTAINTY IN PRECIPITATION CHANCES THROUGH THIS PERIOD WITH THE PROGRESSION AND EVOLUTION OF THE NEXT SHORT WAVE UPPER LEVEL RIDGE. WHILE THERE IS HIGH CONFIDENCE THAT MUCH NEEDED LOW LEVEL MOISTURE ADVECTION WILL BE IN PLACE FOR MUCH IF NOT ALL OF THIS PERIOD...THE UNCERTAINTY REMAINS WITH THE PATTERN LACKING ANY SIGNIFICANT SYNOPTIC SCALE FEATURE THAT WOULD PROVIDE ENOUGH LIFT FOR PRECIPITATION DEVELOPMENT. KEPT CLOSE TO THE PREVIOUS FORECAST WITH JUST SLIGHT CHANCE POPS THROUGH MOST OF THIS PERIOD WITH THE EXCEPTION OF MONDAY. WEDNESDAY THROUGH THURSDAY...BIGGEST CHANGE WITH THE 12Z GFS AND ECMWF WAS TO SLOW THE PROGRESSION AND DEVELOPMENT OF THE PACIFIC FRONT THROUGH THIS TIME PERIOD. THE PACIFIC FRONT IS NOW NOT EXPECTED TO ARRIVE IN THE REGION UNTIL WEDNESDAY NIGHT AT THE EARLIEST. AS A RESULT...THE BEST PRECIPITATION CHANCES...ALONG AND AHEAD OF THE FRONT...WOULD BE DELAYED AS WELL. JOHNSON FIRE WEATHER... DEW POINT TEMPERATURES WERE SLOW TO FALL...EVEN IN THE FAR WESTERN PANHANDLES AND THE DRYLINE NEVER REALLY DEVELOPED IN THE PANHANDLES. AS A RESULT...ELEVATED FIRE WEATHER CONDITIONS NEVER DEVELOPED. THEREFORE...HAVE CANCELED THE FIRE DANGER STATEMENT. A COLD FRONT SHOULD MOVE THROUGH THE REGION BETWEEN MIDNIGHT TONIGHT AND 8 AM CDT TOMORROW MORNING. THOUGH NORTHERLY WINDS WILL BE BREEZY BEHIND THE FRONT...15 TO 25 MPH WITH SOME HIGHER GUSTS...DO NOT EXPECT ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS...AS THE MUCH COOLER AIR SHOULD HELP KEEP RELATIVE HUMIDITY VALUES ABOVE 20 PERCENT TOMORROW. INCREASING ATMOSPHERIC MOISTURE AND SPORADIC RAIN CHANCES EARLY NEXT WEEK SHOULD PRECLUDE ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS FOR THE NEXT SEVERAL DAYS. JOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 08/11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 329 PM CDT FRI APR 6 2012 OKZ001>003-TXZ001>020-071100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 329 PM CDT FRI APR 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE IN THE EASTERN PANHANDLES THIS EVENING. SOME STORMS COULD BE STRONG WITH SMALL HAIL AND GUSTY WINDS. NORTHERLY WINDS OF 15 TO 25 MPH ARE EXPECTED BEHIND A COLD FRONT THAT WILL PUSH SOUTH THROUGH THE REGION LATE TONIGHT. THUS...BOATERS ARE URGED TO EXERCISE CAUTION ON AREA LAKES TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN THE SOUTHEASTERN TEXAS PANHANDLE SATURDAY NIGHT THROUGH MONDAY MORNING...AND ACROSS ALL OF THE PANHANDLES MONDAY NIGHT THROUGH TUESDAY NIGHT. STORMS THROUGH THIS TIME PERIOD ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. THE NEXT CHANCE FOR SEVERE THUNDERSTORMS WILL BE WEDNESDAY AFTERNOON AND NIGHT ACROSS ALL OF THE PANHANDLES. THE PRIMARY HAZARDS ARE EXPECTED TO BE LARGE HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 714 PM CDT FRI APR 6 2012 TXZ012-013-017-018-070115- POTTER TX-RANDALL TX-CARSON TX-ARMSTRONG TX- 714 PM CDT FRI APR 6 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT FOR ARMSTRONG...CARSON... RANDALL AND POTTER COUNTIES. AT 711 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF WASHBURN...OR ABOUT 10 MILES EAST OF AMARILLO...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. KB
The Amarillo radar (KAMA), 33 km away, was scanning. The volume nearest the first event began at 00:55 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375776, 375777, 375779, 375778.